Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 61, NWS Dodge City, KS

June 9, 2023Finney County, Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2023, 8:41 PM CDT for Finney County, Hamilton County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2023, 8:41 PM CDT (01:41 UTC)
Expired
Jun 9, 2023, 9:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Finney County, KS, Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS53 KDDC 100141
SVRDDC
KSC055-075-093-100230-
/O.NEW.KDDC.SV.W.0061.230610T0141Z-230610T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
841 PM CDT Fri Jun 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...
  Western Finney County in southwestern Kansas...

* Until 930 PM CDT/830 PM MDT/.

* At 841 PM CDT/741 PM MDT/, severe thunderstorms were located along
  a line extending from 13 miles south of Leoti to 6 miles southeast
  of Kendall, moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10158 3826 10097 3774 10100 3774 10103
      3786 10159
TIME...MOT...LOC 0141Z 272DEG 19KT 3831 10145 3786 10148 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
3 follow-up statements
150 
WWUS53 KDDC 100152
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
852 PM CDT Fri Jun 9 2023

KSC075-100201-
/O.CAN.KDDC.SV.W.0061.000000T0000Z-230610T0230Z/
Hamilton KS-
852 PM CDT Fri Jun 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3826 10154 3826 10097 3774 10100 3774 10103
      3785 10154
TIME...MOT...LOC 0151Z 272DEG 19KT 3831 10138 3786 10142 

$$

KSC055-093-100230-
/O.CON.KDDC.SV.W.0061.000000T0000Z-230610T0230Z/
Kearny KS-Finney KS-
852 PM CDT Fri Jun 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR KEARNY AND WESTERN FINNEY COUNTIES...

At 851 PM CDT, severe thunderstorms were located along a line
extending from 12 miles south of Leoti to 8 miles southeast of
Kendall, moving east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lakin, Holcomb, Deerfield and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10154 3826 10097 3774 10100 3774 10103
      3785 10154
TIME...MOT...LOC 0151Z 272DEG 19KT 3831 10138 3786 10142 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
328 
WWUS53 KDDC 100209
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
909 PM CDT Fri Jun 9 2023

KSC055-093-100230-
/O.CON.KDDC.SV.W.0061.000000T0000Z-230610T0230Z/
Kearny KS-Finney KS-
909 PM CDT Fri Jun 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR KEARNY AND WESTERN FINNEY COUNTIES...

At 909 PM CDT, severe thunderstorms were located along a line
extending from 13 miles southeast of Leoti to 6 miles southwest of
Lakin, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lakin, Holcomb and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10143 3826 10097 3774 10100 3774 10103
      3783 10144
TIME...MOT...LOC 0209Z 272DEG 19KT 3831 10126 3786 10130 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
835 
WWUS53 KDDC 100222
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
922 PM CDT Fri Jun 9 2023

KSC055-093-100232-
/O.EXP.KDDC.SV.W.0061.000000T0000Z-230610T0230Z/
Kearny KS-Finney KS-
922 PM CDT Fri Jun 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR KEARNY AND WESTERN FINNEY
COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with
these thunderstorms.

LAT...LON 3826 10143 3826 10097 3774 10100 3774 10103
      3783 10144
TIME...MOT...LOC 0222Z 272DEG 19KT 3831 10118 3786 10122 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:31 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 6:31 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Fri Jun 9 2023

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 354 PM CDT Fri Jun 9 2023

Main concern in the Short Term period is strength, longevity,
placement of tonight's forecast mesoscale convective system (MCS).
Mid-afternoon thunderstorm activity was already underway across
northwest KS extending east-southeast across the I-70 corridor down
into central and south central KS. Much of this activity was just
outside the boundary of the DDC forecast area, however the
expectation is that there will be a slow expansion southward of the
I-70 activity down toward the Highway 96 corridor through the late
afternoon and early evening. This will likely merge with southeast
Colorado storms later in the evening, eventually forming the well-
advertised MCS as it marches across KS tonight.

Short term convective-allowing models (CAMs), particularly the HRRR
have been quite consistent with the track of the MCS tonight from
southeast CO into the bulk of southwest KS, which is why POPs were
increased to 60 to 80 percent over a larger portion of our southwest
KS region. The ongoing storms this afternoon were north of the best
vertical wind shear environment, so these initial storms were rather
disorganized, although the coverage of convection was quite numerous
and will continue to expand in coverage through the evening. There
is a Slight Risk of severe from the SPC, mainly far southwest Kansas
where storms in this region will be much closer to the better shear.
The MCS will clear our region early Saturday morning, and for the
better part of the day, southwest Kansas will be in a region of
subsidence behind the MCS and its leftover mesoscale convective
vorticity (MCV) anomaly. The June airmass will recover by late
afternoon with temperatures warming into the mid 80s for a high,
although tomorrow afternoon and evening thunderstorms will be
confined to mainly northern Kansas and northeastern Colorado.

.LONG TERM...(Sunday through Friday)
Issued at 354 PM CDT Fri Jun 9 2023

A rather strong cold front will push south late Saturday Night,
which will bring cooler air into southwest Kansas on northeasterly
winds. Both Sunday and Monday look particularly cool on the latest
model runs. Highs have been lowered both days, especially Monday. In
fact, the airmass Monday looks cool enough that once we get into a
post-frontal upslope regime, widespread low stratus cloud cover is
likely to break out on Monday, especially the western DDC CWA region
which would really curtail any decent warmup. Meanwhile, yet another
robust Pacific jet streak will be advancing on the Southern Rockies
and High Plains by late Monday-Monday Night. This will induce low
pressure to our south/southwest, enhancing low level upslope flow
with pretty good moisture advection. Monday Night, it certainly
appears there will be another formidable MCS developing out across
eastern Colorado moving into adjacent far western/southwestern
Kansas late in the evening/overnight. The stubborn remnant cool
airmass will be augmented by any MCS activity, such that Tuesday
will also probably be pretty cool, and this is also reflected in the
latest forecast with highs in the 73 to 77F range across much of
southwest and west central KS. The polar frontal zone will remain in
place across the southern/central Plains with a pretty good west-
southwest to east-northeast oriented upper level jet in vicinity of
the frontal zone mid-week. This will favor multiple rounds of shower
and thunderstorm activity until the jet finally clears our region
later in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 619 PM CDT Fri Jun 9 2023

Convection and winds over the next 6 to 9 hours will be the main
focus this Friday evening.

Gusty north winds from an outflow boundary from the convection
north of Garden City and in the Hays area was moving south at 23z
Friday and is expected to produce a wind shift in the Dodge City
and Garden City areas from the south at 10 to 20 knots to the
east at 10 to 20 knots between 01z and 03z Saturday. This wind
shift will be follow by a more pronounced shift in the winds
between 03z and 06z Saturday as a cluster of strong to marginally
severe thunderstorms roll across southwest Kansas. As these storms
cross western Kansas the southeast to easterly winds at 1 to 20
knots will shift to the west north winds and increase into the 25
to 30 knot range. Wind gusts in excess of 40 knots will be
possible at times along with reduced visibility due to heavy
rainfall. Heavy rainfall and gusty winds from these thunderstorms
will taper off from west to east between 06z and 09z Saturday.
After 09z Saturday...VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  59  78 /  60  20  30   0
GCK  59  85  58  78 /  80  20  20   0
EHA  57  84  57  79 /  60  10  10   0
LBL  59  85  59  80 /  80  10  20   0
HYS  62  87  60  77 /  60  40  50  10
P28  65  86  64  81 /  70  30  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Jun 9, 12:22 AM CDT, 20 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1222 AM CDT Fri Jun 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1222 AM CDT Fri Jun 9 2023 /1122 PM MDT Thu Jun 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are expected this afternoon and
evening. Strong/damaging winds, large hail, and heavy rainfall are
the main threats. Coverage could end up scattered in nature.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jun 9, 7:44 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
744 PM CDT Fri Jun 9 2023

KSZ046-064-065-079-100115-
Hodgeman KS-Rush KS-Pawnee KS-Edwards KS-
744 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of east central
Hodgeman, Pawnee, eastern Rush and northern Edwards Counties through
815 PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Milberger to Rozel. Movement
was southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Garfield and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9903 3826 9891 3822 9891 3788 9922
      3812 9965 3870 9905 3870 9904
TIME...MOT...LOC 0044Z 306DEG 7KT 3872 9881 3819 9939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 9, 8:06 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
806 PM CDT Fri Jun 9 2023

KSZ061-062-100130-
Kearny KS-Hamilton KS-
806 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern
Hamilton and northwestern Kearny Counties through 830 PM CDT/730 PM
MDT/...

At 806 PM CDT/706 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Tribune, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10181 3826 10149 3805 10153 3811 10184
TIME...MOT...LOC 0106Z 278DEG 7KT 3823 10173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 9, 8:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
816 PM CDT Fri Jun 9 2023

KSZ046-065-066-079-100145-
Stafford KS-Rush KS-Pawnee KS-Edwards KS-
816 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of Pawnee, northwestern
Stafford, southeastern Rush and northeastern Edwards Counties through
845 PM CDT...

At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olmitz to near Garfield. Movement was
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Garfield around 820 PM CDT.
  Lewis around 835 PM CDT.

Other locations in the path of these storms include Belpre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 9911 3819 9954 3857 9903 3826 9903
      3826 9856
TIME...MOT...LOC 0116Z 317DEG 22KT 3847 9892 3804 9930

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 9, 8:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
832 PM CDT Fri Jun 9 2023

KSZ061>063-075-076-100200-
Finney KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
832 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of eastern Hamilton,
Kearny, western Finney, northeastern Grant and northwestern Haskell
Counties through 900 PM CDT/800 PM MDT/...

At 832 PM CDT/732 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Kendall, moving southeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lakin around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10099 3770 10102 3779 10163 3826 10167
TIME...MOT...LOC 0132Z 317DEG 49KT 3802 10144

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Jun 9, 8:33 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
833 PM CDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Landspout        3 N Syracuse            38.03N 101.75W
06/09/2023                   Hamilton           KS   Storm Chaser

            A storm chaser took video of a likely small
            landspout which was shared on social media.
            Location and times are approximate.

&&

MU
Special weather statement, Jun 9, 8:34 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
834 PM CDT Fri Jun 9 2023

KSZ044-045-063-077-100200-
Gray KS-Finney KS-Lane KS-Ness KS-
834 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of eastern Finney,
southwestern Ness, southeastern Lane and northwestern Gray Counties
through 900 PM CDT...

At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Amy to 6 miles west of
Pierceville. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of eastern Finney,
southwestern Ness, southeastern Lane and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3837 10012 3826 10019 3826 10023 3821 10023
      3783 10048 3784 10090 3836 10055
TIME...MOT...LOC 0134Z 265DEG 7KT 3829 10052 3791 10078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:06 PM CDTAreal Flood AdvisoryDDCEllis3 hr
Jun 9, 7:16 PM CDTSpecial Weather StatementDDCPawnee, Rush29 min
Jun 9, 7:44 PM CDTSpecial Weather StatementDDCPawnee31 min
Jun 9, 8:06 PM CDTSpecial Weather StatementDDCHamilton24 min
Jun 9, 8:16 PM CDTSpecial Weather StatementDDCPawnee29 min
Jun 9, 8:32 PM CDTSpecial Weather StatementDDCKearny28 min
Jun 9, 8:34 PM CDTSpecial Weather StatementDDCFinney26 min
Jun 9, 8:45 PM CDTSpecial Weather StatementDDCPratt, Stafford60 min
Jun 9, 8:49 PM CDTAreal Flood AdvisoryDDCScott3 hr
Jun 9, 9:03 PM CDTSpecial Weather StatementDDCGray27 min
Jun 9, 9:22 PM CDTSpecial Weather StatementDDCGrant23 min
Jun 9, 9:32 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell43 min
Jun 9, 9:51 PM CDTSpecial Weather StatementDDCGrant24 min
Jun 9, 10:15 PM CDTSpecial Weather StatementDDCFinney, Grant, Gray, Haskell, Seward, Stevens60 min
Jun 9, 11:09 PM CDTSpecial Weather StatementDDCClark, Meade51 min
Jun 10, 12:00 AM CDTSpecial Weather StatementDDCBarber, Comanche45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.